Does anybody suffer really bad headaches?

Hi I'm on 15mg Methx for 13weeks and take Sundays .....last bloods showed it seems to be working (although at hosp on Thursday so will know more re latest bloods then) i get the most awful headaches which start in my neck/glands and all the way up the back of my head ...so painful I am actually off work today as am in bed typing this can barely lift my head?! Is this an RA symptom or a side effect of Methx? Some weeks am ok but more times than not like this .last time I saw consultant she said she may increase mtx to 20mg should I suggest changing meds or sticking it out its a vicious circle really..any advice and does anybody else suffer like this? ...Claire x

16 Replies

oldestnewest
  • Oh dear Claire that sounds horrible for you. I've never had anything like this, did you tell the consultant it was happening? I know it may seem obvious but usually when I get a headache it is because I''m dehydrated. Are you drinking enough fluids? You definitely should discuss it with your rheumy.

  • Thanks Paula am drinking lots and resting and yes will defo mention Thursday .....x

  • Yes do mention it to consultant, as they need to know how you are. I had dreadful headaches for the first 9 weeks or so I was on MTX, but slowly got better and now it's quite rare.But everyone's different so could be something else for you which is why best to tell consultant. Hope it improves soon, Polly

  • Definitely mention headaches to both GP and rheumatologist. Its easy to assume that everything is related to RA or the treatment when it may not be, though having said that, it is possible to get awful headaches from both neck problems and from some of the drugs.

  • Thank you will defo discuss Claire ..

  • HI Claire, I think you should ask your GP and rheumy as others have suggested but also think you should look into adding another DMARD in so you are taking a combination of therapies. May people do this and it might be better for you than increasing the dose of MTX if you are suffering from horrible headaches. I take Hydroxichloraquine because I didn't want to go up any higher than 15mg on MTX and I did my research on this site and it said that this seems to be a good combination for those with early RA. I do hope you find a way around the headaches soon. Tilda

  • Hi Tilda I will definitely mention that on Thursday ....I agree most people on this site are taking combination of meds and yes I am worried about upping my dosage of mtx so maybe just adding will help...I will let you know ..my headache is just awful tonight am taking paracetamol and nurofen and its not doing anything , hopefully sleep will help! Thanks for the good advice as usual C x

  • Hi Claire

    I suffered from horrendous headaches, I had been on methotrexate tablets 15mgs. When I increased to 20mgs. The headaches started in my upper shoulders then into my neck, eventually settling at the base of my skull.

    It affected my sight and made of nauseated.

    I notified my specialist nurse. I started on the same drug at 20mgs.

    I have now been on injections and had no headaches.

    Worth investigating

    Best wishes

    Carole

    I have now started on leflonomide another DMARD in combination with Methotrexate

  • I also suffered horrible headaches when I started on MTX. Been taking 15mg for almost a year now and they have eased.

  • Thank you every body and Carole the way you have described the headaches you used to experience is exactly how I'd describe mine ....am at hosp tomorrow will defo discuss injections ..thank you Claire

  • CLAIR

    only thing i can say from my experience is when all this started off im april round about may i got realy bad head aches i thought i was going to pas out at any moment in the back garden it was so violent that i held my wifes hand and she was thinking of running me to hospital then after about 5 min it started to subside it used to frighten me to death never had anything like that before

    so if their out like mine was you have all my sympathy with that

    i sould say at that time i was on some pain killer meds and i stoped them and it whent away

    regards john

  • Thanks John will see how it goes but will discuss with rhumi nurse tomorrow ..C

  • I get the most awful migraines with mtx. Usually comes on within 6 hours of my injection. I tried moving to the evenings, but this just moved the problem. I have tried mtx tablets too and have the same problem with sickness as well! GP has put my on beta blockers now to see if this will help. Have a chat with your rheumy, I have always found mine to be very supportive. Best of luck Hails xx

  • Sorry to hear that you are having a rough time. Are you having enough to drink the day before and the day of taking the MTX?

    Wendy x

  • Gosh yes. I have experienced exactly that.. the shoulder pain that emanates all the way to the base of the neck, the nausea, diziness and a head that felt trapped in a vice. But this started BEFORE I began MTX treatment in my case.

    I did read an article somewhere that RA can result in pressure on the artery in the back of the neck and that this can be the cause of headaches, pain and even blackouts. Will try to fish it out if I can!

    Hope you are feeling a bit better today. x

  • Ah thanku awful isnt it ?! Went to my rhumi nurse today just put a blog on have a look re neck pain etc ....hope u ok too x

You may also like...